Alert archive / Minnesota / Small Craft Advisories in 2018

Small Craft Advisory 21, NWS Duluth, MN

April 27, 2018

NWS Duluth, MN issued this small craft advisory at Apr 27, 2018, 9:49 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2018, 9:49 AM CDT (14:49 UTC)
Expired
Apr 27, 2018, 7:27 PM CDT
In force
10 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

971 
WHUS73 KDLH 271449
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
949 AM CDT Fri Apr 27 2018


LSZ140>142-280300-
/O.NEW.KDLH.SC.Y.0021.180427T1449Z-180428T0300Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
949 AM CDT Fri Apr 27 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

The National Weather Service in Duluth has issued a Small Craft
Advisory, which is in effect until 10 PM CDT this evening.

* Sustained Winds...Northeast 10 to 15 knots.

* Wind Gusts...Up to 20 knots.

* Waves...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LSZ143>146-280300-
/O.NEW.KDLH.SC.Y.0021.180427T1449Z-180428T0300Z/
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
949 AM CDT Fri Apr 27 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

The National Weather Service in Duluth has issued a Small Craft
Advisory, which is in effect until 10 PM CDT this evening.

* Sustained Winds...Northeast 10 to 15 knots.

* Wind Gusts...Up to 20 knots.

* Waves...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LSZ121-147-148-280300-
/O.NEW.KDLH.SC.Y.0021.180427T1449Z-180428T0300Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
949 AM CDT Fri Apr 27 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

The National Weather Service in Duluth has issued a Small Craft
Advisory, which is in effect until 10 PM CDT this evening.

* Sustained Winds...Northeast 10 to 15 knots.

* Wind Gusts...Up to 20 knots.

* Waves...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
stewart
2 follow-up statements
204 
WHUS73 KDLH 272016
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
316 PM CDT Fri Apr 27 2018

LSZ140>142-280300-
/O.CON.KDLH.SC.Y.0021.000000T0000Z-180428T0300Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
316 PM CDT Fri Apr 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* Sustained Winds...Northeast 10 to 15 knots.

* Wind Gusts...Up to 20 knots.

* Waves...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LSZ143>146-280300-
/O.CON.KDLH.SC.Y.0021.000000T0000Z-180428T0300Z/
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
316 PM CDT Fri Apr 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* Sustained Winds...Northeast 5 to 15 knots.

* Wind Gusts...Up to 20 knots.

* Waves...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LSZ121-147-148-280300-
/O.CON.KDLH.SC.Y.0021.000000T0000Z-180428T0300Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
316 PM CDT Fri Apr 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* Sustained Winds...Northeast 5 to 15 knots.

* Wind Gusts...Up to 20 knots.

* Waves...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
stewart
458 
WHUS73 KDLH 280027
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
727 PM CDT Fri Apr 27 2018

LSZ121-140>148-280130-
/O.CAN.KDLH.SC.Y.0021.000000T0000Z-180428T0300Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
727 PM CDT Fri Apr 27 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Duluth has cancelled the Small
Craft Advisory.

The wind and waves have diminished this evening and the Small
Craft Advisory has been cancelled.

$$

Melde

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Apr 27, 9:10 AM CDT, 39 minutes earlier.

Area forecast discussion, Apr 27, 9:10 AM CDT, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
910 AM CDT Fri Apr 27 2018

.UPDATE...
Issued at 908 AM CDT Fri Apr 27 2018

Getting some good snow showers from the high reflectivities just
outside of Duluth to the north and northeast. Had report of an
inch of snow north of Two Harbors. Added snow showers in that area
and into far northern Wisconsin into mid to late morning. Up to
an inch possible.

&&

.SHORT TERM...(Today through Saturday)
Issued at 311 AM CDT Fri Apr 27 2018

The main areas of focus for today and tonight continue to be the on-
going concerns for smoke dispersal in Superior, Wisconsin, as well
as a potent mid-level shortwave and surface low pressure moving
through the Northland today, which should bring a mix of rain and
snow. Some light snow accumulations are possible in the Minnesota
Arrowhead region this morning.

Regarding the on-going event in Superior, Wisconsin, winds in and
around Superior have gone calm this morning, making for difficult
conditions for smoke dispersal. However, winds are expected to
increase from the northeast around the 7 to 8 AM time range as
surface low pressure dives southeast over the region. Winds will
remain from the northeast today, with sustained winds between 10 to
15 mph with gusts up to 20 to 25 mph are expected for the afternoon.
Winds will weaken by late this afternoon and into the evening, and
eventually turn more northerly and sustain in this direction
overnight tonight.

Expanding to the rest of the Northland, the aforementioned area of
low pressure and a trailing cold front will bring increased chances
of precipitation, mainly to the Minnesota Arrowhead and areas over
northwest Wisconsin. The main precipitation types expected are rain
and snow, with snow early this morning, transitioning to rain.
Confidence in QPF is rather low as there are big differences
between the models in this regard. There is the potential for
snow accumulation early this morning, mainly over the Arrowhead
region, but current radar imagery doesn't appear optimistic for
any decent accumulations. The latest SREF ensembles for snow
accumulations in the Arrowhead have increased from 24 hours ago,
with the ensemble mean approaching 1.5", but plenty of spread in
the ensemble members still exists. Due to surface temperatures
above freezing in these areas, thinking that actual accumulations
will be closer to one inch. There may actually be a rumble of
thunder in northwest Wisconsin this afternoon due to MUCAPE values
increasing to around 100 J/kg between the GFS and GEM models, so
added a slight chance for thunderstorms to our southern tier of NW
WI counties. Also today, northwest winds will be on the gusty
side as the low passes through, with gusts up to 30 mph over the
Brainerd Lakes region, and weaker elsewhere. Chances of
precipitation will linger over northeast Minnesota as the cold
front slowly passes through this evening, but chances will be very
low. High pressure will then build into the region Saturday
morning, and remain in control through the weekend.

.LONG TERM...(Saturday night through Thursday)
Issued at 259 AM CDT Fri Apr 27 2018

The weekend is shaping up to be very quiet, with plenty of sunshine
and warming temperatures. Highs on Saturday will generally be in the
50s, but they will warm into the 60s on Sunday. It may even reach 70
in Koochiching county. Strong upper level ridging will dominate the
mid section of the country over the weekend, but will then start to
move eastward by early next week. This will put our region in
southwest flow, with warm and humid air pushing into the region next
week. The first chance of showers will arrive later Sunday night,
with showers and thunderstorms developing by Monday night and
Tuesday. We could see some stronger storms on Tuesday, especially
across southern portions of the CWA. After a bit of a break on
Wednesday, another shortwave and surface low will move into the
region in southwest flow. The GFS is slower in bringing in the next
shortwave by midweek, but catches up by Thursday. The warmest day of
the long term period should be on Monday, with high temperatures
reaching into the lower 70s for most of the Northland. With
precipitation and considerable cloud cover expected at times during
the rest of the long term period, we should see temperatures in the
50s and 60s for the most part. Overnight lows will range from the
30s to 40s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 657 AM CDT Fri Apr 27 2018

A vigorous upper level shortwave and surface low will move across
the Northland today and tonight. The system will bring rain
showers, along with some snow showers. Most of the snow showers
should be in the Minnesota Arrowhead. Little to no precipitation
is expected at KBRD. Conditions today into this evening will vary
between VFR and MVFR, with conditions then just improving
overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  43  27  50  31 /  50  20   0   0
INL  46  23  57  32 /  30  10   0   0
BRD  56  29  57  35 /  10  10   0   0
HYR  50  21  52  26 /  60  10   0   0
ASX  43  25  47  26 /  70  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...CLC
SHORT TERM...JTS
LONG TERM...DAP
AVIATION...DAP
Hazardous weather outlook, Apr 27, 4:05 AM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
405 AM CDT Fri Apr 27 2018

MNZ012-020-021-280915-
Northern Cook/Northern Lake-Southern Lake/North Shore-
Southern Cook/North Shore-
405 AM CDT Fri Apr 27 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

Around an inch of snow accumulation is possible across the
Minnesota Arrowhead region through the morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms will be possible from Monday night into
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
this morning to the National Weather Service.

MNZ010-011-018-019-025-026-033>038-WIZ001>004-006>009-280915-
Koochiching-North St. Louis-North Itasca-Central St. Louis-
North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin-
South Aitkin-Carlton/South St. Louis-Pine-Douglas-Bayfield-
Ashland-Iron-Burnett-Washburn-Sawyer-Price-
405 AM CDT Fri Apr 27 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms will be possible from Monday night into
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed today or tonight.

LSZ121-140>148-280915-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
405 AM CDT Fri Apr 27 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Small craft should exercise caution across western Lake Superior
today. Winds will become northeast and increase as the morning wears
on. While the wind and wave conditions are expected to remain just
below advisory criteria, it could be close at the head of the lakes
for a time by afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms will be possible from Monday night into Tuesday
night.

JTS/DAP

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Apr 27, 8:35 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
835 AM CDT FRI APR 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     SNOW             3 NW TWO HARBORS        47.07N 91.72W
04/27/2018  E0.5 INCH        LAKE               MN   PUBLIC

&&
Local storm report, Apr 27, 8:44 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
844 AM CDT FRI APR 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     SNOW             1 NW TWO HARBORS        47.04N 91.69W
04/27/2018  M1.0 INCH        LAKE               MN   TRAINED SPOTTER

&&
Local storm report, Apr 27, 9:00 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
900 AM CDT FRI APR 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             7 NNW TWO HARBORS       47.13N 91.71W
04/27/2018  M2.4 INCH        LAKE               MN   CO-OP OBSERVER

&&
Local storm report, Apr 27, 9:34 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
934 AM CDT FRI APR 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             ISLAND LAKE             47.02N 92.07W
04/27/2018  M1.2 INCH        ST. LOUIS          MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION ILIM5, ISLAND LAKE.

0700 AM     SNOW             WOLF RIDGE              47.45N 91.22W
04/27/2018  M0.2 INCH        LAKE               MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION WLFM5, WOLF RIDGE.

&&

Nearby

Small Craft Advisories in Minnesota, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.